Citation: JudeTheObscure. "The Randomness of Heaven of Hell: An Experience with Tramadol (exp90471)". Erowid.org. Dec 21, 2013. erowid.org/exp/90471
Tramadol is definitely the strangest pharmaceutical I have ever taken. It seems like I never know what I'm getting myself into when I take it. Am I going to feel elated? Drowsy? Stimulated? Euphoric? Sick? Carefree? Paranoid? Am I going to experience an opiate-like body high or is there going to be an intolerable pain in my chest causing me to puke for hours on end?
The first time I took Tramadol I didn't expect much really. I thought I would feel only the slightest of highs and it would last for a short time. I was definitely wrong.
My first dose was 200mg of generic tramadol. It took approximately 2 hours to kick in and the effect was almost instantaneous. As in one second I felt normal, and the next I was euphoric. The body high was that of opiates only somewhat suppressed, like the come up of hydrocodone without the inevitable peak. The only difference is there was an underlying stimulatory effect that kept me wanting to move on a regular basis. I attempted to practice some nun-chuck forms with good results - my body did not show any signs of inebriation and my mind was almost tunnel-vision focused.
All in all, it was a good experience, but it did not match up with that of a real opiate as far as quality was concerned. I dubbed it 'the poor man's opiate' and I still believe that to be a very suiting title.
This took place in 2008. About a year later I stumbled across a 120 count bottle of Ultram, a non-generic form of tramadol. Each pill contained 37.5mg tramadol and some amount of acetaminophen. Needless to say, I went on a 2 week binge.
I took 225mg for my first dose of Ultram, and experienced relatively similar results. The euphoria and stimulation were both there, but the body high was heightened. It felt like the high from Ultram was actually 'cleaner' than that of generic tramadol. I noticed that if I laid down and stayed completely still for hours on end, the euphoria would actually multiply as time went on. My attitude actually reached a somewhat transcendental state, as my mind would only entertain the most positive of ideas and memories. It was then that I developed some respect for the drug.
But the respect rapidly faded, as I noticed how fast tolerance could be built, and how much worse the high gets as time went on. By the end of the week, I had to take 400-500mg to feel anything at all from it, and the duration and quality were heavily diminished. This is a dangerously high dose, I do not feel anyone should try it. The first and second time I took tramadol, the high lasted between 8-12 hours. The tenth time the high lasted between 1-2 hours. I have been addicted to many different substances, but never before have I experienced such a debilitating and rapid tolerance.
The bottle lasted 16 days. I did not think I would experience any kind of real withdrawal, so I was not at all ready for what happened next.
About 36 hours after my last dose, I started to feel a little queasy. Something just wasn't right, generally speaking, but I did not think it was attributed to the withdrawal. I decided to try to sleep it off. Well, I fell asleep for about 12 hours and woke up with all the symptoms of a full-blown opiate withdrawal. Really, the only difference between a tramadol and opiate withdrawal is opiate withdrawals are FAR more emotional, and the tramadol withdrawal is actually more physically debilitating, believe it or not! By day 3 I couldn't eat anything without puking it back up. Day 4 was something out of a nightmare, as I started hallucinating spiders crawling around my floor and inanimate objects moving around. I surprisingly kept my composure and forced myself to sleep as much as possible. I thought for sure there would be at least 2 more days of hell waiting for me, but I was happy to find out that the tramadol withdrawal is a 4 day experience. I did not feel depressed afterwards, as is usually the case with opiates. I was just happy to be over and done with the shit.
Flash forward a year later. I was getting to the point where my drug habits were starting to diminish, and my career / music were gaining priority. One of my friends had some Ultram, and he wanted me to come do it with him, as I had experience. I figured why not, I was relatively clean and knew I wouldn't want to dose again any time soon. I was definitely right about that.
We both took 225mg. About 30 minutes in, I started feeling a little nauseous. 45 minutes in, there was an acute pain in my chest and I felt my left arm tingle slightly. I knew this wasn't good so I decided to relax for bit, focusing on positive thoughts. The pain went away, but a slight discomfort followed soon after. I tried eating some vegetables and drinking fluids but they only helped minimally. The discomfort went on for the next 6 hours or so. Overall it was a bad experience, although my friend enjoyed it thoroughly so I was happy for her.
Today at around 1pm I took 150mg of generic tramadol, and the same kind of mild discomfort is present. I keep getting hot / cold flashes, my neck is having trouble turning, my heart beat is irregular etc. I'm not sure if my body just wants to reject it now after the withdrawals, but I have never had such different experiences from the same chemical.
Overall, I think tramadol is best summed up as 'the poor man's opiate', but it can have a lot to offer at times. If you're in the market for trying something new, then give it a shot - but don't expect too much. Although I have never tried it in this sense, I'm guessing tramadol's real magic comes out as an aid for opiate withdrawals (I have a few friends who claim this through experience).
If you're going to take it, don't bother doing it more than a couple times a year. And please please please
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.